Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 75, NWS Birmingham, AL

June 7, 2022Calhoun County, Cherokee County, Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 7, 2022, 5:03 PM CDT for Calhoun County, Cherokee County, Etowah County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2022, 5:03 PM CDT (22:03 UTC)
Expired
Jun 7, 2022, 5:45 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, AL, Cherokee County, AL, Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 4:02 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 7, 4:02 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Birmingham AL
402 PM CDT Tue Jun 7 2022

.SHORT TERM...
/Updated at 1237 PM CDT Tue Jun 07 2022/

A boundary has been left to linger over northern Alabama and
southern Tennessee...creating the focus needed for thunderstorms
to develop through the afternoon. The chances for convection will
be higher closer to northern Alabama...and chances will be lower
towards the southern counties where the main forcing mechanism is
missing...and there is a large cap in the midlevels preventing
development.

For the northern half of the area this afternoon...instabilities
will be between 2500 and 3000 J/kg with very low levels of shear
and PW values between the 75th and 90th percentile for this time
of year. With all of these present...would expect a few storms to
become strong with damaging winds the main threat from any storms
collapsing and producing outflow. With the high amount of moisture
in the air...any storm is capable of producing heavy
rainfall...and a few areas may see localized flooding if any
storms train over the same area.

This activity is expected to remain into the evening...weakening
slightly after sunset. Overnight...the boundary remains...but the
low and mid level winds weaken. Storms will continue through the
night across the northern counties...though coverage should
become more isolated to scattered in nature.

Wednesday...the persistent boundary will keep the focus of showers
and thunderstorms across the northern counties through the morning
hours. By the afternoon...a shortwave will be the driving factor
moving the activity farther south into the eastern counties of the
area. Instabilities will be around 3000 J/kg...with high PW
values and stronger mid and upper level winds. Storms Wednesday
could become strong with isolated severe possible. Any
thunderstorm and stronger shower will produce heavy rainfall with
localized flooding possible as well.

High temperatures today will be in the upper 80s and lower 90s.
Low temperatures tonight will be in the 70s with high temperatures
on Wednesday in the upper 80s and lower 90s.

24

.LONG TERM...
/Updated at 0342 PM CDT Tue Jun 07 2022/

A couple changes to the long term forecast today, regarding timing
of shortwaves and best chances for storms through the end of the
week. Will trend drier on Thursday night as a front sinks south of
the area, allowing for a break in the rain chances. The next
shortwave will approach Friday morning, and pull the frontal
boundary back northward. With increasing instability Friday
afternoon and forcing with the shortwave, thunderstorms are
expected to develop by the afternoon. It is possible the east will
remain stable Friday with lower dewpoints on the "back" side of
the front. Will contain the mention of severe storms on Friday to
generally along and west of I-65.

14

Previous long-term discussion:
/Updated at 0338 AM CDT Tue Jun 07 2022/

Thursday through Monday.

The frontal boundary that has been stalled to our north and causing
several rounds of thunderstorms will finally push southward through
Central AL on Thursday. This occurs as a surface low lifts through
the Ohio Valley and into the New England States. With the frontal
boundary moving through the region, we'll likely see scattered
thunderstorms develop mainly in the afternoon with the aid of
diurnal heating. Some storms could be on the stronger side given
the instability, but severe potential is low due to the upper
level dynamic support becoming well disconnected from the surface
forcing. Basically, we have the instability and focus for
thunderstorm initiation, but we don't really have the deep layer
shear needed to support organized severe storms. Any of the storms
that develop would likely have the potential for downbursts as
most storms this time of year would have.

The frontal boundary is draped just to our south early Friday
morning, which will likely lead to a lull in any thunderstorm
activity in the near-dawn hours. With the frontal boundary to our
south, we should see generally northerly to northeasterly flow,
which will lead to fairly stable conditions. Later in the morning
hours to early Friday afternoon, the frontal boundary is expected to
quickly lift northward ahead of an approaching upper level
shortwave. Ongoing upstream convection is expected to slide
southeastward along the boundary as it lift northward/northeastward.
This MCS could make its way into Central AL Friday afternoon into
the evening hours, leading to the potential for damaging winds, so
the severe potential will continue to be mentioned in the hazardous
weather outlook. Behind the MCS, the frontal boundary is expected to
push southward through our area again, leading to showers and
thunderstorms through the night Friday into early Saturday. By
Sunday, most guidance has the front to our south, which should
mean decreasing rain/storm chances for Central AL for Sunday and
Monday, though the latest GFS has tried to pick up on yet another
MCS in the northwesterly flow on Sunday afternoon. For now, I'm
not including that in the forecast, but it will be something I
monitor for in future model trends.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

A boundary will keep the focus of thunderstorms across the
northern TAF sites through the afternoon and overnight tonight.
VFR conditions are expected unless convection moves over a TAF
site where visibilities could drop to MVFR or less. The activity
will continue through Wednesday morning. By the early afternoon
Wednesday...enough forcing will be present for activity across
almost all of the area...except for KTOI.

24

&&

.FIRE WEATHER...

Several rounds of rain and thunderstorms are expected through the
end of the week, as shortwaves interact with a frontal boundary.
Minimum afternoon RH values will be above 40 percent each day. 20ft
winds will be from the southwest to west at 5-10mph through
tomorrow, and become northwesterly Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  88  67  86  62 /  70  80  40  20   0
Anniston    70  87  69  87  65 /  50  70  40  20   0
Birmingham  72  89  69  88  67 /  40  70  30  30   0
Tuscaloosa  73  92  70  89  69 /  20  50  20  30  10
Calera      73  89  72  89  69 /  30  60  30  30  10
Auburn      71  89  71  88  69 /  20  40  20  30  10
Montgomery  74  94  72  93  71 /  10  30  20  40  10
Troy        71  93  72  92  70 /  10  20  20  40  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 7, 3:00 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
300 PM CDT Tue Jun 7 2022

ALZ011>015-017>050-082300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
300 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms are possible overnight for the northern portions
of Central Alabama. Damaging winds and large hail will be the main
threats. Heavy rainfall may also lead to localized flooding in urban
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe storms are possible Wednesday afternoon and evening for all
of Central Alabama. Damaging winds and large hail will be the main
threats. Heavy rainfall may also lead to localized flooding in urban
and poor drainage areas.

Another system is expected to move into the area Friday afternoon
through Friday night. This could lead to severe storms capable of
producing damaging winds and large hail, mainly across the western
portions of central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight, Wednesday and Friday.

In the hours before

Special weather statement, Jun 7, 4:43 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
443 PM CDT Tue Jun 7 2022

ALZ018>020-072215-
Calhoun AL-Etowah AL-Cherokee AL-
443 PM CDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of north central
Calhoun, southeastern Etowah and southwestern Cherokee Counties
through 515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hokes Bluff, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gadsden, Jacksonville, Hokes Bluff, Glencoe, Ball Flat, Cobb City,
Knightens Crossroads and Reaves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3394 8600 3404 8595 3405 8568 3393 8567
      3383 8575
TIME...MOT...LOC 2142Z 280DEG 11KT 3397 8586

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

40/Sizemore
Local storm report, Jun 7, 5:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             GLENCOE                 33.96N 85.94W
06/07/2022  E0.88 INCH       ETOWAH             AL   PUBLIC

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:57 AM CDTSpecial Weather StatementBMXWalker48 min
Jun 7, 2:38 AM CDTSpecial Weather StatementBMXJefferson52 min
Jun 7, 4:43 PM CDTSpecial Weather StatementBMXCalhoun32 min
Jun 7, 5:27 PM CDTFlash Flood WarningBMXCalhoun, Etowah5 hr
Jun 7, 5:55 PM CDTSevere Thunderstorm WarningBMXEtowah20 min
Jun 7, 6:08 PM CDTSpecial Weather StatementBMXCherokee52 min
Jun 7, 6:32 PM CDTSpecial Weather StatementBMXCleburne43 min
Jun 7, 6:49 PM CDTFlash Flood WarningBMXCherokee, Etowah3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.